Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 6, 2004, 5:30 AM CST for 8 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2004, 5:30 AM CST (11:30 UTC)
- Expired
- Feb 6, 2004, 8:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Bledsoe County, TN, Campbell County, TN, Marion County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 704 m²/s²
- 0-3 km storm-relative helicity
- 757 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 061135
FFWMRX
TNC007-013-115-129-143-145-151-153-061430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 AM EST FRI FEB 6 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN EXTENDED A
* FLASH FLOOD WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE
CAMPBELL COUNTY IN EAST TENNESSEE
MARION COUNTY IN EAST TENNESSEE
MORGAN COUNTY IN EAST TENNESSEE
RHEA COUNTY IN EAST TENNESSEE
SCOTT COUNTY IN EAST TENNESSEE
SEQUATCHIE COUNTY IN EAST TENNESSEE
AND INCLUDED ROANE COUNTY IN EAST TENNESSEE
* UNTIL 930 AM EST(830 AM CST)
* AT 627 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIGHT TO MODERATE RAIN CONTINUED ACROSS THE WARNED AREA. THIS
ACTIVITY IS EXPECTED TO PERSIST WITH HOURLY RAINFALL RATES RANGING
FROM ONE TENTH TO ONE THIRD OF AN INCH AN HOUR.
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST SIX HOURS. AN
ADDITIONAL INCH OF RAIN IS POSSIBLE OVER THE NEXT THREE HOURS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3660 8385 3625 8412 3618 8442 3594 8428
3543 8502 3547 8515 3507 8544 3509 8587
3541 8546 3549 8554 3573 8527 3576 8486
3593 8464 3612 8485 3657 84661 follow-up statement
000
WGUS74 KMRX 061346
FFSMRX
TNC007-013-115-129-143-145-151-153-061400-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 AM EST FRI FEB 6 2004
...THE FLASH FLOOD WARNING FOR MARION...SEQUATCHIE...BLEDSOE...RHEA
...ROANE...MORGAN...SCOTT...AND CAMPBELL COUNTIES HAS BEEN
CANCELED...
HOWEVER...THE FLOODING IS NOT FINISHED. FLASH FLOODING IS NO LONGER
EXPECTED. INSTEAD...GENERAL FLOODING WILL CONTINUE THROUGH MOST OF
THE DAY ON STREAMS...IN LOW SPOTS...AND URBAN AREAS.
A FLOOD WARNING WILL BE ISSUED SHORTLY TO COVER THE SITUATION. STAY
TUNED.
LAT...LON 3659 8417 3628 8404 3612 8438 3594 8427
3567 8472 3545 8499 3546 8519 3515 8539
3501 8587 3569 8532 3576 8493 3593 8464
3612 8485 3630 8482 3641 8466 3655 8471What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 8:38 PM CST, 8 hours 52 minutes earlier.
Area forecast discussion, Feb 5, 8:38 PM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 938 PM EST THU FEB 5 2004 .DISCUSSION... EASTERN EDGE OF RAIN AREA HAS MADE LITTLE PUSH EASTWARD THIS EVENING AS EAST TO SOUTHEAST STRONG LOW LEVEL FLOW CONTINUES TO PRODUCE DOWNSLOPING INTO MUCH OF THE CENTRAL AND NRN PARTS OF THE TENNESSEE VALLEY. THUS FAR...ONLY THE WESTERN MOST PARTS OF THE FORECAST AREA GAVE RECEIVED SIGNIFICANT RAINS...PRIMARILY OUR SEQUATCHIE VALLEY AND NE CUMBERLAND PLATEAU COUNTIES. HOWEVER...AS THE SURFACE LOW TRACKS NORTHEAST OVERNIGHT AND PUSHES THE COLD FRONT EASTWARD...EVEN THE DRY AREAS OF NE TN AND SWRN VA WILL EVENTUALLY GET AT LEAST MODERATE RAINS LATE TONIGHT INTO FRIDAY MORNING. ETA MODEL CUTS THE RAINFALL OFF RATHER ABRUPTLY BY 18Z FRIDAY FOR ALL BUT EXTREME NE PARTS OF OUR FORECAST AREA. THIS IS STILL A BIT FASTER THAN THE INCOMING 06/00Z NGM MODEL. ANYWAY...THE FLOOD WATCH LOOKS GOOD TO RUN THROUGH 4PM EST FRIDAY ...WHICH SHOULD COVER THE END OF THE RAIN AS WELL AS ANY RUNOFF. LITTLE GROUND TRUTH REPORTS FROM HIGHER ELEVATIONS CONCERNING WIND SPEEDS THIS EVENING...BUT KMRX VAD WIND PROFILE (VWP) DOES SHOW 35 TO 40 KNOT WIND SPEEDS BELOW 5000 FOOT LEVEL. WILL CONTINUE WITH THE WIND AND LAKE WIND ADVISORIES THROUGH 4AM EST AND LET MIDNIGHT SHIFT EXTEND IF NEEDED. UPDATED FLOOD WATCH (FLSMRX) AND WIND ADVISORIES (NPWMRX) WILL FOLLOW SHORTLY. OTHERWISE...ZONES AND WEB PRODUCTS GENERALLY ON TRACK...BUT MAY NEED TO MAKE SLIGHT ADJUSTMENTS TO MIN TEMP FORECAST IN A FEW GROUPS. .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 47 55 32 40 / 100 70 30 20 KNOXVILLE, TN 45 55 33 38 / 100 70 50 40 BRISTOL, TN 42 56 33 37 / 100 80 70 50 OAK RIDGE, TN 44 55 33 38 / 100 60 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES NCZ060>061. WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043... TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. LAKE WIND ADVISORY FOR TONIGHT FOR ZONES TNZ081>082...TNZ098... TNZ012>014 VA...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES VAZ001>002... VAZ005>006...VAZ008. && TG
Hazardous weather outlook, Feb 6, 4:30 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EST FRI FEB 6 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-071100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 530 AM EST (430 AM CST) FRI FEB 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA...AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... COLD FRONT MOVING INTO THE APPALACHIANS TODAY. INCREASING SOUTHERLY WINDS IN ADVANCE OF THIS SYSTEM HAVE PULLED ABUNDANT MOISTURE NORTH INTO THE SOUTHERN APPALACHIANS. MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS EAST TENNESSEE SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA. MODERATE TO HEAVY RAINS ARE EXPECTED WITH TOTAL RAINFALL BETWEEN 2 AND 3 INCHES LIKELY. SOME FLOODING HAS ALREADY BEEN REPORTED ALONG THE CUMBERLAND PLATEAU AND MORE PROBLEMS ARE ANTICIPATED TO THE EAST THROUGH THE DAY. THE HEAVY RAINFALL MAY PRODUCE FLOODING OF AREA STREAMS...LOW LYING AREAS...AND ROADWAYS. RESIDENTS THAT LIVE NEAR AREA STREAMS SHOULD ESPECIALLY KEEP ABREAST OF THIS DEVELOPING STORM SYSTEM. BESIDES THE EXPECTED HEAVY RAINS...STRONG SOUTHERLY WINDS ARE EXPECTED EARLY TODAY ACROSS THE HIGHER ELEVATIONS. SOUTH WINDS BETWEEN 25 AND 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE...GENERALLY AT OR ABOVE 2500 FEET. THE STRONG AND GUSTY WINDS COMBINED WITH THE WET GROUND MAY DOWN TREES AND POWER LINES. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... LIGHT SNOW IS POSSIBLE BUT NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
In the hours before
Special weather statement, Feb 6, 3:59 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 459 AM EST FRI FEB 6 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-062100- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS... BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND... CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP... ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE... HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE... KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON... LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE... MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE... ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE... SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE 530 AM EST FRI FEB 6 2004 ...LIGHT SNOW POSSIBLE LATE TONIGHT THROUGH SUNDAY... A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT. BEHIND THE FRONT...ASSOCIATED RAIN SHOWERS WILL DECREASE IN INTENSITY AND AREAL COVERAGE. COOLER AIR WILL THEN FILTER IN AND THE SCATTERED RAIN WILL CHANGE TO SCATTERED TO ISOLATED LIGHT SNOWFALL OVERNIGHT. A LOW PRESSURE SYSTEM WILL ROTATE THROUGH TO OUR NORTH ON SATURDAY AND SUNDAY...CONTINUING A CHANCE OF SNOW SHOWERS. SNOWFALL WILL BE LIGHT AND LITTLE IN THE WAY OF SNOW ACCUMULATIONS IS EXPECTED OVER MOST LOCATIONS. HOWEVER...UPSLOPE FLOW OVER THE NORTHEAST MOUNTAINS OF TENNESSEE AND HIGHER ELEVATIONS ON SOUTHWEST VIRGINIA WILL SEE SNOW ACCUMULATIONS OF 1 TO 3 INCHES...UP TO 5 INCHES ARE POSSIBLE ON THE HIGHEST PEAKS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Feb 6, 4:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 AM EST FRI FEB 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD PIKEVILLE 35.61N 85.20W
02/06/2004 BLEDSOE TN LAW ENFORCEMENT
COUNTY WIDE...WATER ACROSS SEVERAL ROADS. A FEW TREES
DOWN DUE TO SATURATED GROUND AND WIND.
0320 AM FLASH FLOOD HUNTSVILLE 36.41N 84.49W
02/06/2004 SCOTT TN LAW ENFORCEMENT
COUNTY WIDE...WATER ACROSS SEVERAL ROADS.
0315 AM FLASH FLOOD WARTBURG 36.10N 84.59W
02/06/2004 MORGAN TN LAW ENFORCEMENT
COUNTY WIDE...STANDING WATER ON SEVERAL ROADS. 3 TREES
DOWN DUE TO SATURATED GROUND AND WIND.
0240 AM FLASH FLOOD DUNLAP 35.37N 85.39W
02/06/2004 SEQUATCHIE TN LAW ENFORCEMENT
COUNTY WIDE...WATER ACROSS SEVERAL ROADS.
0230 AM FLASH FLOOD JASPER 35.06N 85.63W
02/06/2004 MARION TN EMERGENCY MNGR
8 ROADS CLOSED COUNTY WIDE DUE TO FLOODING. LITTLE
SEQUATCHIE RIVER COMMING OUT OF ITS BANKS AND FLOODING
VALLEY VIEW HIGHWAY.
0205 AM FLASH FLOOD 2 N SOUTH PITTSBURG 35.02N 85.71W
02/06/2004 MARION TN EMERGENCY MNGR
10 PEOBLE EVACUATED FROM AN APARTMENT BLDG DUE TO
FLOODING IN KIMBALL.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 11:56 PM CST | Flash Flood Warning | MRX | Bledsoe, Campbell, Marion, Morgan, Rhea, Scott and 1 more | 6 hr |
| Feb 6, 3:41 AM CST | Flash Flood Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.